Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 239, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 19, 2010, 3:07 AM CDT for Blue Earth County, Brown County, Watonwan County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2010, 3:07 AM CDT (08:07 UTC)
- Expired
- Aug 19, 2010, 4:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Blue Earth County, MN, Brown County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:22 AM CDT | TSTM WND GST 57 | Madelia, MN | LOCATED ON US HIGHWAY 60 MILE POST 86. |
| Aug 19, 3:22 AM CDT | TSTM WND GST 58 | Madelia, MN | LOCATED ON US HIGHWAY 60 MILE POST 86. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1423 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
389
WUUS53 KMPX 190807
SVRMPX
MNC013-015-165-190900-
/O.NEW.KMPX.SV.W.0239.100819T0807Z-100819T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 AM CDT THU AUG 19 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA...
NORTHEASTERN WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 400 AM CDT
* AT 306 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES
NORTHWEST OF MADELIA...OR ABOUT 12 MILES NORTHEAST OF ST JAMES...
AND MOVING EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MANKATO...
MADELIA...
VERNON CENTER...
GOOD THUNDER...
EAGLE LAKE...
MAPLETON...
ST CLAIR...
LAKE CRYSTAL...
SKYLINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4404 9463 4424 9445 4419 9413 4416 9408
4416 9404 4418 9402 4418 9378 4385 9384
TIME...MOT...LOC 0807Z 286DEG 31KT 4409 9444
WIND...HAIL <50MPH 1.00IN
$$3 follow-up statements
001
WWUS53 KMPX 190828
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 AM CDT THU AUG 19 2010
MNC015-190837-
/O.CAN.KMPX.SV.W.0239.000000T0000Z-100819T0900Z/
BROWN MN-
328 AM CDT THU AUG 19 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4401 9450 4410 9435 4423 9436 4420 9416
4419 9411 4416 9409 4416 9404 4418 9402
4417 9378 4386 9383 4386 9385
TIME...MOT...LOC 0827Z 287DEG 31KT 4401 9427
$$
MNC013-165-190900-
/O.CON.KMPX.SV.W.0239.000000T0000Z-100819T0900Z/
BLUE EARTH MN-WATONWAN MN-
328 AM CDT THU AUG 19 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WATONWAN AND BLUE EARTH COUNTIES UNTIL 400 AM CDT...
AT 324 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES EAST OF MADELIA...OR 16 MILES EAST OF ST JAMES...
MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MANKATO...VERNON CENTER...GOOD THUNDER...EAGLE LAKE...MAPLETON...
ST CLAIR...LAKE CRYSTAL AND SKYLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4401 9450 4410 9435 4423 9436 4420 9416
4419 9411 4416 9409 4416 9404 4418 9402
4417 9378 4386 9383 4386 9385
TIME...MOT...LOC 0827Z 287DEG 31KT 4401 9427
WIND...HAIL <50MPH 1.00IN
$$235
WWUS53 KMPX 190847
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 AM CDT THU AUG 19 2010
MNC165-190857-
/O.CAN.KMPX.SV.W.0239.000000T0000Z-100819T0900Z/
WATONWAN MN-
347 AM CDT THU AUG 19 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WATONWAN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4397 9431 4397 9434 4398 9436 4423 9436
4420 9415 4418 9410 4416 9409 4416 9404
4418 9401 4417 9378 4386 9383
TIME...MOT...LOC 0847Z 287DEG 31KT 4396 9404
$$
MNC013-190900-
/O.CON.KMPX.SV.W.0239.000000T0000Z-100819T0900Z/
BLUE EARTH MN-
347 AM CDT THU AUG 19 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BLUE EARTH
COUNTY UNTIL 400 AM CDT...
AT 343 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GOOD
THUNDER...OR 14 MILES SOUTH OF MANKATO...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
EAGLE LAKE...MAPLETON AND ST CLAIR.
LAT...LON 4397 9431 4397 9434 4398 9436 4423 9436
4420 9415 4418 9410 4416 9409 4416 9404
4418 9401 4417 9378 4386 9383
TIME...MOT...LOC 0847Z 287DEG 31KT 4396 9404
WIND...HAIL 60MPH 1.00IN
$$425
WWUS53 KMPX 190855
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 AM CDT THU AUG 19 2010
MNC013-190905-
/O.EXP.KMPX.SV.W.0239.000000T0000Z-100819T0900Z/
BLUE EARTH MN-
355 AM CDT THU AUG 19 2010
...THE SEVERE THUNDERSTORM WARNING FOR BLUE EARTH COUNTY WILL EXPIRE
AT 400 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4397 9431 4397 9434 4398 9436 4423 9436
4420 9415 4418 9410 4416 9409 4416 9404
4418 9401 4417 9378 4386 9383
TIME...MOT...LOC 0855Z 287DEG 31KT 4394 9395
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:45 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 18, 10:45 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1045 PM CDT WED AUG 18 2010 .DISCUSSION...ISSUED 404 PM CDT THE NEXT 48 TO 60 HOURS OFFER PLENTY OF FORECAST CHALLENGES...WITH CONTINUED UNSETTLED WEATHER AND THREE DAYS OF AT LEAST THE POTENTIAL FOR SEVERE WEATHER. SYNOPSIS...THE LOCAL AREA REMAINS UNDERNEATH UNSETTLED WESTERLIES BETWEEN A HUDSON BAY TROUGH AND THE SUBTROPICAL RIDGE TO THE SOUTH. ONE IMPULSE OVER CENTRAL MN THIS AFTERNOON HAS ASSISTED FESTERING THUNDERSTORMS MUCH OF TODAY. WATER VAPOR LOOK AND RUC ANALYSIS APPEARS TO SHOW ANOTHER WAVE APPROACHING WESTERN MN BY 23Z. AT THE SURFACE...STATIONARY/PSEUDO-WARM FRONT DRAPED FROM NORTHEAST SD ACROSS CENTRAL MN AND INTO NW MN. WARM SECTOR TO THE SOUTH IS CHARACTERIZED BY DEW POINTS IN THE MID 60S AND 1000 TO 2500 J/KG OF MLCAPE. TONIGHT THROUGH THURSDAY MORNING...THE MOST CHALLENGING PART OF THE FORECAST IS RIGHT OUT THE GATE. FESTERING STORMS IN CENTRAL MN HAVE SHOWN A DOWNWARD TREND THIS AFTERNOON...LIKELY ASSISTED BY AMPLE SHALLOW STRATUS/STRATOCU KEEPING TEMPERATURES BELOW THEIR CONVECTIVE TRIGGER. THE CLOUDS HAVE BEGUN TO THIN AND OPEN DURING MID-AFTERNOON...WITH SOME CELLS ON THE WESTERN END /NORTHERN TWIN CITIES METRO/ BEGINNING TO SHOW SIGNS OF STRENGTHENING WITH NICKEL SIZE HAIL HAVING BEEN REPORTED. THIS IS AN AREA WHERE THE MLCIN IS ITS WEAKEST...BUT LIMITED TIMING LEFT TO DESTABILIZE MUCH. THE HIGH RESOLUTION RUC HAS TRENDED DOWNWARD IN COVERAGE OF HIGHER REFLECTIVITY ACROSS THE EASTERN FORECAST AREA WITH EACH SUCCESSIVE RUN. ALSO CHATTING WITH THE SPC...THE FEELING IS THAT THE EASTERN FORECAST AREA IS LOSING THEIR SEVERE WEATHER POTENTIAL...AT LEAST A MORE ROBUST ONE...WITH EACH PASSING HOUR. ACROSS EASTERN SOUTH DAKOTA...AHEAD OF SHEARED WAVE...THERE SHOULD BE A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY AS FRONT HAS MORE WARM FRONTAL SIGNAL. THESE STORMS SHOULD PROGRESS EAST...PRIMARILY IN MULTI-CELLULAR MODE. WHILE THESE MAY BECOME ROOTED SOMEWHAT LOW...THE TORNADO POTENTIAL WOULD SEEM FAIRLY MINIMAL AT THIS TIME. FORECAST DCAPE VALUES AND HAIL PARAMETERS INDICATE SCATTERED WIND AND HAIL POTENTIAL WITH THESE STORMS. IN PARTICULAR...A FEW OF THESE STORMS COULD HAVE SOME STRONG DOWNBURSTS GIVEN DCAPE/LCL- LFC CORRELATIONS ON FORECAST SOUNDINGS. AS STORMS DEVELOP COLD POOLS INTO SOUTHWEST AND POSSIBLY SOUTH/EAST CENTRAL MN INTO SOUTHEAST MN LATER THIS EVENING INTO OVERNIGHT...THE TREND SHOULD BE DOWNWARD IN ACTIVITY. ADMITTEDLY...CONFIDENCE IS LOW IN STORM EVOLUTION...BUT THE TREND TODAY WOULD POINT TOWARDS MORE OF AN ISOLATED TO SCATTERED SEVERE WEATHER EVENT. SEVERE WEATHER POTENTIAL AND RAINFALL AMOUNTS THURSDAY AFTERNOON THROUGH FRIDAY NIGHT...CYCLOGENESIS IS FORECAST ALONG THE BOUNDARY IN SD LATER THURSDAY INTO THURSDAY NIGHT...PROGRESSING INTO MN. A RETURN OF HIGHER PWATS AND INSTABILITY...WITHIN A CORRIDOR OF UPPER LEVEL HEIGHT FALLS...WILL REFOCUS SEVERE WEATHER POTENTIAL ACROSS WESTERN AND SOUTHERN MN ON THURSDAY EVENING AND OVERNIGHT. THICKNESS DIFFLUENCE AND WARM AIR ADVECTION POINTS TOWARD STORMS EVOLVING EAST NORTHEAST THROUGH FRIDAY MORNING. WITH PWATS APPROACHING 1.75 INCHES AND POSSIBLY NEAR TWO INCHES ONCE AGAIN /EIGHT MPX SOUNDINGS OF THAT ALREADY THIS SUMMER/...THERE IS THE POSSIBILITY OF SOME LOCALLY HEAVY RAINFALL ON ALREADY WET GROUND. HPC QPF LOOKS GOOD...WITH MANY AREAS SEEING ONE HALF TO ONE INCH. BUT A CORRIDOR MAY SEE A HEAVIER SWATH TO NEAR TWO INCHES...AS SREF PROBABILITIES OF RAINFALL AMOUNTS HAVE TRENDED GRADUALLY UP FOR SOUTHWEST INTO CENTRAL MN. REDEVELOPMENT ON FRIDAY AFTERNOON IN THE EASTERN AND/OR SOUTHERN FORECAST AREA IS POSSIBLE...BUT CONFIDENCE IS LOW. MUCH WILL DEPEND ON HOW THURSDAY NIGHT EVOLVES. BEYOND...ALL IN ALL LITTLE CHANGE TO THIS PERIOD. THE WEEKEND STILL LOOKS DRY...BUT DEW POINTS ARE LIKELY TO REMAIN IN THE 60S GIVING A MOIST FEEL TO THINGS. NEXT FRONTAL PASSAGE IS CENTERED ON MONDAY NIGHT INTO TUESDAY WITHIN THE ENVELOPE OF DETERMINISTIC MODELS AND ENSEMBLES. HAVE KEPT RAIN CHANCES THEN. && .AVIATION.../00Z TAF ISSUANCE/ MAIN AVIATION CONCERN IN SHRT TERM IS DLVPG ST AND SM FOG. T/TD SPRDS LOW ACRS AREA WITH WNDS LGT VCNTY WK FNT SAGGING SLOLY ACRS AREA. EXPCT MOST TAFS TO SEE PRD MVFR OR IFR LTR TNGHT INTO THUR MRNG. NARROW BAND OF SHWRS/EMBEDDED TSTMS IN S MN SHUD CONT TO SAG SLOWLY S AS 850 MB WAA DROPS S OVRNITE. XCPT CIGS TO IMPRVG TO VFR MID TO LT MRNG...BUT SKIES SHUD REMAIN MOCLDY. MAIN CONVECTIVE DVLPMT LT IN TAF PRD WITH TSTMS DVLP IN E DKTS AND MVG IN AREA MAINLY AFT DARK AHD OF RATHER STG SHRTWV. MSP...XPCT CIGS AND VSBYS TO LWR TO MVFR ARND 09Z IN MOIST AMS. SHWRS SHUD RMN S OF MSP IN THE OVRNIGHT. WITH RIDGING ACRS AREA DRNG DAY TMRW...CONVECTION MAY HAVE DIFFICULT TIME. MAIN THREAT OF TSTMS WILL BE TMRW NITE WITH APRCH OF RATHER STG SHRTWV. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/BAP
Hazardous weather outlook, Aug 18, 6:57 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 657 PM CDT WED AUG 18 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 657 PM CDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MAINLY SOUTHWEST AND SOUTH CENTRAL MINNESOTA THIS EVENING. HAIL...GUSTY WINDS WILL BE THE MAIN THREAT. ALTHOUGH SEVERE WEATHER REMAINS A POSSIBILITY ACROSS THE AREA...MOST OF THE STORMS WILL BE NON-SEVERE WITH ISOLATED LARGE HAIL AND 50 MPH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA...INTO WEST CENTRAL WISCONSIN AS THE COLD FRONT STALLS AND THEN LIFTS NORTH AS A WARM FRONT AGAIN THURSDAY NIGHT. DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE ASSOCIATED WITH THE STRONGER STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS THE FRONT LIFTS NORTH ACROSS THE AREA. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING AS THE FRONTAL SYSTEM FINALLY EXITS THE AREA. AGAIN DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...MAINLY ACROSS EASTERN PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED SEVERE STORMS POSSIBILITIES THIS EVENING. JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:20 AM CDT | Special Weather Statement | MPX | Blue Earth, Faribault, Freeborn, Steele, Waseca | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.